Virginia, 2023

Damaging Wind in Virginia, August 17, 2023

August 17, 2023 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 6:58 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 17, 6:58 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
758 PM EDT Thu Aug 17 2023

.SYNOPSIS...
A weak frontal boundary will linger over the local area into
this evening, before dissipating overnight as as a stronger cold
front moves in from the northwest. That front will then cross
the region Friday, with high pressure building over the Mid
Atlantic for the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM EDT Thursday...

GOES water vapor channels depict a frontal band along the
coast. Meanwhile, a vigorous upper trough and associated cold
front are dropping SE through the Great Lakes. Partly
sunny/variably cloudy, with temperatures in the mid 80s to near
90F, and S wind of 5-10 mph. Isolated showers are developing
over the Piedmont. Showers and a few tstms are expected to
continue to develop through the afternoon/evening hours,
primarily inland, with PoPs generally 20- 40%. The frontal band
in vicinity of the coast is expected to dissipate overnight as
the upper trough and cold front continue to approach from the
NW. Low temperatures tonight range from the mid/upper 60s NW, to
the lower/mid 70s SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 330 PM EDT Thursday...

The cold front slides across the region Friday as the upper
trough pushes into the Northeast. Dry conditions are expected
outside of a low probability of a shower along the coast. Highs
Friday are mainly in the upper 80s to lower 90s with westerly
flow and lowering dewpoints. High pressure builds in from the NW
Friday night. Mostly clear with lows into the 50s W of I-95,
and lower to mid 60s for the remainder of the area. Continued
dry weather Saturday as high pressure builds back into the
region. Not as hot Saturday with high temperatures in the mid
80s inland and lower 80s closer to the coast, and overall very
pleasant for mid-August with dewpoints ranging through the 50s.
Lows Saturday night range from the upper 50s/lower 60s W of I-95
and in the 60s elsewhere other than around 70F along the coasts
of SE VA/NE NC under a clear sky. High pressure nudges offshore
Sunday with a warming trend commencing. High temperatures range
from the upper 80s to around 90F under a mostly sunny sky.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The overall model consensus is for a very strong upper ridge to
be anchored across the central CONUS into the middle of next
week, with our area on the eastern periphery of the ridge. There
remain some model differences between the latest 12Z/17 runs of
the operational models, mainly with the GFS/Canadian models
continuing to break down the eastern side of the ridge faster
than the ECMWF. Monday/Tuesday look to be hot, with highs in the
mid 90s inland and the upper 80s/lower 90s near the immediate
coast as the ridge builds to the east. Given a more continental
upper ridge, overall the humidity levels look to be
significantly lower than what occurred earlier this week, so
heat indices will be in the upper 90s/around 100F rather than
the 110+ that occurred in SE VA/NE NC a few days ago. Will have
highs Wednesday trend cooler (in the upper 80s/around 90F), as
even the ECMWF starts to bring a front into the region by that
time. PoPs remain below 15% despite a frontal passage given
overall limited moisture with the boundary.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 755 PM EDT Thursday...

Mainly VFR conditions will prevail at the TAF sites this evening
into Fri evening. Isolated to widely sctd showers or tstms still
could affect the TAf sites until around 06Z, but only expect
very brief MVFR/IFR conditions in any heavy rain. Otherwise,
VFR conditions should prevail this evening into early Fri
morning with a SSW wind of 7-10kt. A cold front crosses the
area during Fri with the wind becoming WNW 8-12kt along with
SCT-BKN late morning/aftn CU.

Dry and VFR conditions prevail Fri night into early next week
as high pressure builds over the region.

&&

.MARINE...
As of 330 PM EDT Thursday...

A stationary front was located inland and will continue to
slowly retreat NW through the evening. Scattered showers and
storms are possible this afternoon into early tonight. Cannot
rule out a few stronger gusts with any convection. Winds this
afternoon were S 10- 15 kt with gusts to 20 kt afternoon,
increase to 15-20 kt with gusts to 25 kt this evening through
tonight, and become SW overnight. SCAs go into effect at 7 PM
for the Ches Bay, Lower James, Currituck Sound, and all the
coastal waters. Winds become W 10-15 kt Fri morning and N ~10 kt
Fri afternoon with SCAs only lingering for the N coastal waters
until 10 AM Fri due to 4-5 ft seas.

High pressure builds in from the NW late Fri into the weekend,
allowing a cold front to push through. As such, winds become N
behind the front Fri afternoon/evening, increasing to 15 to 20
kt. SCAs may be needed for this surge. Winds diminish to 5-10 kt
Sat as high pressure builds in. High pressure remains centers
over the area this weekend with winds remaining light and
variable. The next potential for SCAs arrives Tues or Tues
night. Models continue to be in disagreement with regards to the
position of a large ridge across the center of the CONUS and a
trough dropping SE on the E edge of it. The GFS/Canadian
continue to show a faster cold front whereas the Euro shows a
slower solution. Will continue to monitor.

Waves and seas were 1-2 ft and 2-4 ft respectively this
afternoon. Waves and seas build to 2-4 ft and 3-6 ft tonight
into early Fri. Waves and seas subside Fri.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ630>632-634-
     638.
     Small Craft Advisory until 1 AM EDT Friday for ANZ633.
     Small Craft Advisory until 10 AM EDT Friday for ANZ650-652-654.
     Small Craft Advisory until 4 AM EDT Friday for ANZ656-658.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...AJZ/LKB
AVIATION...TMG
MARINE...RMM/SW
Hazardous weather outlook, Aug 17, 2:35 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
335 PM EDT Thu Aug 17 2023

NCZ012>017-030>032-102-VAZ064-075>090-092-093-095>098-511>525-181945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
335 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms today will produce heavy rain, potentially
leading to localized flooding across urban areas. In addition, a few
storms will be capable of producing strong gusty winds this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-060>062-065>069-099-100-509-510-181945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Accomack-Northampton-Western Louisa-
Eastern Louisa-
335 PM EDT Thu Aug 17 2023

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, eastern Virginia, south central Virginia and southeast
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 5:30 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
630 PM EDT Thu Aug 17 2023

NCZ012-VAZ087-092-172315-
Northampton NC-Southampton VA-Greensville VA-
630 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...
SOUTHEASTERN GREENSVILLE AND SOUTH CENTRAL SOUTHAMPTON COUNTIES
THROUGH 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This strong thunderstorm will be near...
  Seaboard around 645 PM EDT.

Other locations impacted by this storm include Mud Castle, Boones
Crossroads, Pleasant Grove, Pleasant Hill, Margarettsville, Gumberry,
Branchville, Bryants Corner, Jackson, and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 7741 3632 7744 3632 7749 3631 7750
      3630 7755 3631 7757 3634 7758 3636 7758
      3638 7755 3641 7755 3642 7759 3644 7761
      3662 7750 3656 7717 3627 7741
TIME...MOT...LOC 2230Z 208DEG 23KT 3633 7750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, Aug 17, 6:02 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
702 PM EDT Thu Aug 17 2023

VAZ511>513-515-516-172345-
Eastern Hanover VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-
702 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHESTERFIELD...
NORTHERN HENRICO AND SOUTHEASTERN HANOVER COUNTIES AND THE CITY OF
RICHMOND THROUGH 745 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
University Of Richmond, moving northeast at 20 mph.

HAZARD...Heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible. Frequent
         cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Richmond, Virginia Union University, Downtown Richmond, Tuckahoe,
  Virginia Commonwealth University, Laurel, and Lakeside around 705
  PM EDT.
  East Highland Park and Glen Allen around 710 PM EDT.
  Mechanicsville around 715 PM EDT.

Other locations impacted by this storm include Fair Oaks, Solomons
Store, Chamberlayne, Atlee, Ashcake, Greendale, Hanover Airport,
Roslyn Hills, Dumbarton, and Elmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3758 7762 3761 7764 3780 7741 3780 7739
      3779 7739 3779 7740 3778 7740 3778 7737
      3780 7736 3777 7733 3776 7734 3774 7730
      3773 7732 3772 7729 3771 7728 3759 7717
      3756 7721 3745 7753 3756 7765
TIME...MOT...LOC 2302Z 237DEG 16KT 3756 7753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TG
Special weather statement, Aug 17, 6:13 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
713 PM EDT Thu Aug 17 2023

NCZ012>014-VAZ087-088-092-093-096-180000-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Sussex VA-
Southampton VA-Suffolk VA-Greensville VA-
713 PM EDT Thu Aug 17 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NORTHAMPTON...
CENTRAL HERTFORD...NORTHWESTERN GATES...SOUTHEASTERN GREENSVILLE...
SOUTHWESTERN ISLE OF WIGHT...SOUTHAMPTON AND SOUTHEASTERN SUSSEX
COUNTIES...THE CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF SUFFOLK
THROUGH 800 PM EDT...

At 713 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Claresville to Winton. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Boykins, Newsoms, and Como around 720 PM EDT.
  Suffolk and Roduco around 725 PM EDT.
  Franklin and Courtland around 735 PM EDT.
  Hunterdale around 740 PM EDT.
  Sedley around 745 PM EDT.

Other locations impacted by these storms include Vicksville, Tunis,
Grizzard, Booker, Chowan Beach, Topsy, Yale, Lumberton, Dort, and
Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 7751 3700 7731 3666 7658 3624 7691
TIME...MOT...LOC 2313Z 205DEG 25KT 3662 7739 3639 7692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, Aug 17, 6:40 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 PM EDT Thu Aug 17 2023

VAZ511-512-517>522-180045-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Western Hanover VA-Eastern King William VA-Western Essex VA-
Eastern Essex VA-Eastern King and Queen VA-
740 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KING AND QUEEN...
SOUTHEASTERN HANOVER...KING WILLIAM AND SOUTHWESTERN ESSEX COUNTIES
THROUGH 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm over
Studley, or near Mechanicsville, moving northeast at 20 mph.

HAZARD...Heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible. Frequent
         cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Manquin around 755 PM EDT.
  Aylett around 805 PM EDT.
  Saint Stephens Church around 815 PM EDT.

Other locations impacted by this storm include Beazley, Enfield,
Central Garage, Owenton, Upshaw, Etna Mills, Walkerton, Epworth,
Westwood, and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 7682 3762 7710 3763 7713 3761 7714
      3756 7731 3772 7744 3789 7720 3789 7718
      3790 7718 3798 7707
TIME...MOT...LOC 2340Z 242DEG 17KT 3768 7729

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TG
Special weather statement, Aug 17, 6:51 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
751 PM EDT Thu Aug 17 2023

VAZ081-082-088-089-092-180030-
Charles City VA-Prince George VA-Surry VA-Sussex VA-Southampton VA-
751 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLES CITY...
NORTHEASTERN SOUTHAMPTON...NORTHEASTERN PRINCE GEORGE...EASTERN
SUSSEX AND SURRY COUNTIES THROUGH 830 PM EDT...

At 751 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homeville, or 10 miles southwest of Wakefield, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Homeville around 755 PM EDT.
  Waverly around 800 PM EDT.
  Wakefield around 805 PM EDT.
  Claremont around 825 PM EDT.

Other locations impacted by this storm include Vicksville, Taylors
Corner, Booth Fork, Carsley, Newville, Berlin, Yale, Spring Grove,
Brandon, and Lumberton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 7734 3728 7709 3727 7707 3726 7698
      3725 7698 3724 7695 3724 7692 3725 7689
      3722 7688 3722 7681 3719 7677 3719 7676
      3717 7672 3701 7682 3699 7685 3696 7686
      3668 7707
TIME...MOT...LOC 2351Z 208DEG 34KT 3688 7714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray

The radar

The Norfolk radar (KAKQ), 7 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
August 17, 7:22 PM EST
Where
Surry County, 2.82 mi SSE of Dendron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.010, -76.940

Trees were downed near Rocky Hock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135646.